Zopiclone is sometimes used as a method of suicide. Zopiclone has a similar fatality index as benzodiazepine drugs, apart from temazepam which is particularly toxic in overdosage. Deaths have occurred from zopiclone overdose, alone or in combination with other drugs. Overdose of zopiclone may present with excessive sedation, depressed respiratory function which may progress to coma and possibly death. Zopiclone combined with alcohol, opiates or other CNS depressants may be even more likely to lead to fatal overdoses. Zopiclone overdosage can be treated with the benzodiazepine receptor antagonist flumazenil which displaces zopiclone from its binding site on the benzodiazepine receptor thereby rapidly reversing the effects of zopiclone. Serious effects on the heart may also occur from a zopiclone overdose when combined with piperazine.
Death certificates show the number of zopiclone related deaths is on the rise. Zopiclone when taken alone usually is not fatal, however, when mixed with alcohol or other drugs such as opioids, or in patients with respiratory, or hepatic disorders, the risk of a serious and fatal overdose increases.